Practice question

Debunking myths: can you over-oxygenate a child?

The first in a new series looking at some common questions faced by children's nurses focuses on administering oxygen safely
Image of a child in a hospital bed with an oxygen mask

The first in a new series looking at some common questions faced by children's nurses focuses on administering oxygen safely

There are often inconsistencies in practice when oxygen is given and in what the desired oxygen level of children should be. The goal of oxygen administration is to achieve adequate tissue oxygenation, but is there a danger of giving too much oxygen?

It is a common misconception that oxygen should be given to maintain saturations of 100%. Guidance states it should be given for saturations to be maintained above 92% with a general target of 94-98% (NHS Greater Glasgow and Clyde (NHS GGC) 2020,

...

The first in a new series looking at some common questions faced by children's nurses focuses on administering oxygen safely


Picture: Getty

There are often inconsistencies in practice when oxygen is given and in what the desired oxygen level of children should be. The goal of oxygen administration is to achieve adequate tissue oxygenation, but is there a danger of giving too much oxygen?

It is a common misconception that oxygen should be given to maintain saturations of 100%. Guidance states it should be given for saturations to be maintained above 92% with a general target of 94-98% (NHS Greater Glasgow and Clyde (NHS GGC) 2020, National Institute for Health and Care Excellence (NICE) 2020).

This article will address what happens if you give a patient too much oxygen.

What is oxygen toxicity?

As with any drug, oxygen has its complications. While the most common problems associated with oxygen delivery are symptoms, such as a dry mouth and skin irritation caused by the administration device, a much less common but potentially serious complication is oxygen toxicity (NHS GGC 2020).

Oxygen toxicity, or hyperoxia, is simply where too much oxygen is administered, which can result in cell damage and even death, with the most obvious effects being in the central nervous system, lungs and eyes (Thomson and Paton 2014). Symptoms initially include tracheal irritation and a mild headache but can result in an altered mental state, pulmonary oedema, seizures and death (Walsh and Smallwood 2017).

Premature infants are at a particular risk of oxygen toxicity, where issues such as retinopathy of prematurity and chronic lung disease commonly develop and are made worse by oxygen exposure (Thomson and Paton 2014, Weinberger et al 2002). The Resuscitation Council UK (2015) states the risk of oxygen toxicity is particularly high where oxygen saturation is above 95% soon after birth and during resuscitation.

Patients with congenital heart defects, such as hypoplastic left heart syndrome, are also at risk as an unbalanced circulation may be made worse or potentially fatal with administration of oxygen (NHS GGC 2020, Walsh and Smallwood 2017). 

Unfortunately, adverse reactions from the use of oxygen are not well documented in children and there is no definitive answer of how much oxygen is too much (Walsh and Smallwood 2017). Therefore, emphasis should be placed on prevention, if oxygen toxicity is suspected the treatment is by reducing the exposure to increased oxygen levels safely (Thomas and Paton 2017)

Correct use of oxygen

Oxygen is a drug and should be prescribed as such, with parameters set by the medical team (NHS GGC 2020, NICE 2020). However, it is important to remember that in emergency situations oxygen does not need to be prescribed and should be used in high volumes until the patient is stable (NHS GGC 2020). Once stable, giving the lowest fraction of delivered oxygen to maintain saturations of 94-98% not only reduces the risk of oxygen toxicity but also gives the most accurate picture of a patient’s requirement and condition.

Although upper saturation limits are not routinely set for children in general, this is something to consider when setting up a pulse oximetry device in a patient with oxygen prescribed and parameters set (NHS GGC 2020, NICE 2020, Royal College of Nursing 2017).

Oxygen use is a necessary treatment in many situations, particularly in emergencies, but it is possible to over oxygenate a patient. Although oxygen toxicity is rare and symptoms are usually minimal, prevention is based largely on monitoring for early recognition of symptoms. By following correct oxygen guidelines and parameters set for the patient oxygen toxicity is unlikely to occur.


References


Elizabeth Carr is a staff nurse in paediatrics at the United Lincolnshire Hospitals NHS Trust, Lincoln

 

 

This article has been subject to open peer review and has been checked for plagiarism using automated software

 

 

Want to read more?

Subscribe for unlimited access

Enjoy 1 month's access for £1 and get:

  • Full access to nursingchildrenandyoungpeople.com
  • Bi-monthly digital edition
  • RCNi Portfolio and interactive CPD quizzes
  • RCNi Learning with 200+ evidence-based modules
  • 10 articles a month from any other RCNi journal

This article is not available as part of an institutional subscription. Why is this?

Jobs